Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 321, NWS Shreveport, LA

August 22, 1997Bowie County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 22, 1997, 10:31 AM CDT for Bowie County, Texas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 1997, 10:31 AM CDT (15:31 UTC)
Expired
Aug 22, 1997, 11:30 AM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:35 AM CDTHail 0.88De Kalb, TX
Aug 22, 10:50 AM CDTThunderstorm Wind 60Malta, TX
Aug 22, 11:04 AM CDTThunderstorm Wind 60New Boston, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 221532 RRA
SVRSHV
TXC037-221630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1031 AM CDT FRI AUG 22 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...BOWIE COUNTY
 
AT 1030 AM...THE SHREVEPORT DOPPLER RADAR SHOWED A SEVERE THUNDER-
STORM NEAR DEKALB TEXAS.
 
THE MAIN THREAT FROM THIS STORM IS HIGH WINDS TO 65 MILES AN HOUR
THAT MAY RESULT IN TREE AND POWER LINE DAMAGE.
 
THIS STORM WAS MOVING TO THE SOUTHEAST NEAR 30 MILES AN HOUR.  THIS
STORM WILL AFFECT THE COMMUNITIES OF NEW BOSTON...MAUD...AND SIMMS
TEXAS WITHIN THE HOUR.
 
PEOPLE OUTSIDE SHOULD MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:51 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 22, 8:51 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 AM CDT FRI AUG 22 1997

NWLY FLOW MCS WILL CONTINUE TO MOV SE FROM SE OK INTO THE KSHV FA
THROUGH TODAY AND THIS EVENING.  ALL MODELS SHOW SYSTEM SLOWING
ALTHOUGH DO NOT BELIEVE THE AVN AS IT SHOWS THE SYSTEM STILL OVR SRN
FA DURING SAT MORN.  BELIEVE THAT CURRENT FCTS ARE SATISFACTORY WITH
INCREASING CLOUDS ACROSS E TX...SW AR...AND NW LA WITH SCT TO NUMEROUS
TSTMS.  FURTHER E TOWARDS NE LA AND SE AR APPEARS THAT THE
COMPLEX WILL ONLY PRODUCE WIDELY SCT TSTMS AT BEST PER RADAR AND
SATELLITE TRENDS.  ALSO DRIER AIR INDICATED OVR THIS AREA PER THE
12Z KJAN RAOB WITH PRECIPITABLE WATER AT 1.15 INCHES.  ONLY FCST ITEM
THAT NEEDS TO BE UPDATED ARE HIGH TEMPERATURES ACROSS NE TX AND
SE OK WITH HIGHS IN THE LOWER TO MID 80S.

TSTMS CONTINUE TO SLOWLY WEAKEN PER RADAR AND SATELLITE TRENDS AS
IS QUITE USUAL FOR NOCTURNAL NW FLOW EVENTS AFTER SUNRISE.  SOME
TSTMS MAY BE SEVERE THIS AFTERNOON WITH SFC SELY FLOW VEERING TO NLY
FLOW AT AROUND 400 HPA AHEAD OF THE MCS.  BELIEVE THAT RAINS WILL BE
HEAVY IN SOME AREAS...HOWEVER...WITH THE DRY WEATHER OF THE LAST
SIX WEEKS ACROSS MUCH OF NE TX...AM NOT CONCERNED WITH FLOODING
PROBLEMS.   VIII.

In the hours before

Local storm report, Aug 22, 8:07 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TO LOCATION
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 AM CDT THU AUG 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1047 PM    HARLETON                  TX   60 MPH TSTM GUST
08/20/97   HARRISON                       DOWNED TREES AND POWER
                                          LINES
Special weather statement, Aug 22, 9:21 AM CDT, 1 hour 10 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-
221515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT FRI AUG 22 1997

...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...

AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH
OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS.

MOVEMENT WAS SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO
JUST NORTHWEST OF PARIS.

SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS LIGHTNING.

THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT
PLEASANT TEXAS BY 1100 PM.

IV
Special weather statement, Aug 22, 9:21 AM CDT, 1 hour 10 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-
221515-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT FRI AUG 22 1997

...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...

AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH
OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS.

MOVEMENT WAS SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO
JUST NORTHWEST OF PARIS.

SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS LIGHTNING.

THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT
PLEASANT TEXAS BY 1100 AM.

IV
Special weather statement, Aug 22, 9:22 AM CDT, 1 hour 9 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-
221515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT FRI AUG 22 1997

...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...

AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH
OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS.

MOVEMENT WAS SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO
JUST NORTHWEST OF PARIS.

SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS LIGHTNING.

THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT
PLEASANT TEXAS BY 1100 PM.

IV
Special weather statement, Aug 22, 9:26 AM CDT, 1 hour 5 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151-
221515-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SHREVEPORT LA
921 AM CDT FRI AUG 22 1997

...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA...

AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH
OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS.

MOVEMENT WAS SOUTHEAST AT 30 MPH.

THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO
JUST NORTHWEST OF PARIS.

SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN
DIAMETER AND DANGEROUS LIGHTNING.

THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT
PLEASANT TEXAS BY 1100 AM.

IV
Special weather statement, Aug 22, 10:00 AM CDT, 31 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT FRI AUG 22 1997

A THUNDERSTORM COMPLEX ASSOCIATED WITH A MIDDLE AND UPPER LEVEL LOW
PRESSURE SYSTEM WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS EAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...AND NORTHERN LOUISIANA THROUGHOUT TODAY.
AHEAD OF THE THUNDERSTORMS...DAYTIME HEATING WILL RESULT IN A
MODERATELY UNSTABLE AIRMASS.  THE WIND PROFILE THROUGHOUT THE
ATMOSPHERIC COLUMN REMAINS LIGHT TO MODERATE FOR WIND
SPEEDS...HOWEVER...WITH SOUTHEAST WINDS AT THE SURFACE AND NORTHERLY
WINDS AT AND ABOVE 25,000 FEET...SEVERE THUNDERSTORMS ARE POSSIBLE
TODAY AND TONIGHT.

THE MAIN THREAT FROM THE STORMS ARE DOWNBURST WINDS THAT MAY RESULT
IN TREE AND POWER LINE DAMAGE.  ALSO THIS COMPLEX OF THUNDERSTORMS IS
EXPECTED TO DECREASE ITS FORWARD SPEED.  AS A RESULT...HEAVY RAINFALL
IS POSSIBLE THAT MAY RESULT IN SOME FLOODING PROBLEMS.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:10 AM CDTSevere Thunderstorm WarningSHVCass65 min
Aug 22, 11:49 AM CDTSevere Thunderstorm WarningSHVMarion56 min
Aug 22, 12:14 PM CDTSevere Thunderstorm WarningSHVHarrison31 min
Aug 22, 12:57 PM CDTSevere Thunderstorm WarningSHVPanola33 min
Aug 22, 1:14 PM CDTSevere Thunderstorm WarningSHVShelby46 min
Aug 22, 1:41 PM CDTSevere Thunderstorm WarningSHVNacogdoches34 min
Aug 22, 2:09 PM CDTSevere Thunderstorm WarningSHVSabine51 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.